Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 59, NWS Kansas City, MO

May 14, 2020Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at May 14, 2020, 10:25 AM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at May 15, 2020, 1:00 PM CDT. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 10:25 AM CDT (15:25 UTC)
In effect from
May 15, 2020, 1:00 PM CDT
Expired
May 17, 2020, 8:12 AM CDT
In force
43 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 12.98 ft at May 13, 2020, 10:00 AM CDT.

actionminormoderate152005/1405/1505/1605/1705/18
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

075 
WGUS43 KEAX 141525
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1025 AM CDT Thu May 14 2020


...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.
  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.
  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.
  Grand River near Sumner affecting Carroll...Chariton...Linn and 
  Livingston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-151524-
/O.NEW.KEAX.FL.W.0059.200515T1800Z-200517T1312Z/
/BLRM7.1.ER.200515T1800Z.200516T0600Z.200516T1312Z.UU/
1025 AM CDT Thu May 14 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Big Creek at Blairstown.
* from Friday afternoon to Sunday morning.
* At 10:00 AM Thursday the stage was 12.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and 
  continue to rise to near 20.7 feet by early Saturday morning. The 
  river will fall below flood stage by Saturday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   12.6   Thu 10 AM   20.7 early Saturday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC101-159-151524-
/O.NEW.KEAX.FL.W.0060.200515T1900Z-200517T0436Z/
/VLYM7.1.ER.200515T1900Z.200516T0000Z.200516T0436Z.NO/
1025 AM CDT Thu May 14 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* from Friday afternoon to Saturday evening.
* At 10:00 AM Thursday the stage was 4.9 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and 
  continue to rise to near 23.0 feet by Friday evening. The river 
  will fall below flood stage by Friday before midnight.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22    4.9   Thu 10 AM   23.0 Friday evening
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-151524-
/O.NEW.KEAX.FL.W.0061.200515T1408Z-200518T1706Z/
/BLVM7.1.ER.200515T1408Z.200516T1800Z.200517T1706Z.NO/
1025 AM CDT Thu May 14 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River near Blue Lick.
* from Friday morning to Monday afternoon.
* At  9:45 AM Thursday the stage was 8.6 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 26.5 feet by early Saturday afternoon. The
  river will fall below flood stage by early Sunday afternoon.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24    8.6   Thu 10 AM   26.5 early Saturday 
afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

MOC033-041-115-117-151524-
/O.NEW.KEAX.FL.W.0062.200515T2034Z-200517T1332Z/
/SNZM7.1.ER.200515T2034Z.200516T0600Z.200516T1332Z.NO/
1025 AM CDT Thu May 14 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Grand River near Sumner.
* from Friday afternoon to Sunday morning.
* At  9:45 AM Thursday the stage was 9.9 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 27.8 feet by early Saturday morning. The river will
  fall below flood stage by Saturday morning.
* At 26.0 feet...Rural land adjacent to the river is flooded.
* At 23.0 feet...Bottomland 1 to 2 miles south of the gage begins to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Grand River
  Sumner          26    9.9   Thu 10 AM   27.8 early Saturday morning
     
&&
  
LAT...LON 3967 9343 3978 9343 3970 9327 3953 9321 3951 9330

  

$$
1 follow-up statement
716 
WGUS83 KEAX 150158
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
858 PM CDT Thu May 14 2020


...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-150228-
/O.CAN.KEAX.FL.W.0059.000000T0000Z-200517T1312Z/
/BLRM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
858 PM CDT Thu May 14 2020

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At  8:00 PM Thursday the stage was 12.6 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  19.5 feet early Saturday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   12.6   Thu 08 PM   19.5 early Saturday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC101-159-150228-
/O.CAN.KEAX.FL.W.0060.000000T0000Z-200517T0436Z/
/VLYM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
858 PM CDT Thu May 14 2020

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At  8:00 PM Thursday the stage was 4.9 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  14.1 feet Saturday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22    4.9   Thu 08 PM   14.1 Saturday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-150228-
/O.CAN.KEAX.FL.W.0061.000000T0000Z-200518T1706Z/
/BLVM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
858 PM CDT Thu May 14 2020

The Flood Warning is cancelled for
  The Blackwater River near Blue Lick.
* At  8:45 PM Thursday the stage was 8.6 feet.
* Flood stage is 24.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  16.8 feet early Sunday afternoon.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24    8.6   Thu 09 PM   16.8 early Sunday afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 14, 6:14 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 14, 6:14 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
614 AM CDT Thu May 14 2020

.Discussion...
Issued at 357 AM CDT THU MAY 14 2020

An active day is in store across the immediate forecast area today
as multiple rounds of strong to severe convection are likely. The
first round is currently ongoing across the northern half of the
forecast area, where warm air advection elevated showers and
thunderstorms have set up. The surface warm front appears to be
located generally along the I-70 corridor, perhaps diving a bit
southeastward toward I-44 in southern Missouri. While the ongoing
convection may produce some outflow and cloud debris may stymie
insolation, forecast models show no problems with the warm front
jumping northward, all the way at least to the MO/IA border. This
will put most of the area deep into the warm sector for the second
half of the day, and primed for deep convection by the evening when
a surface boundary slowly scrapes through the area.

Surface troughing is evident across SW Kansas and this feature will
continue to trek eastward with time, keeping the forecast area
within the southerly flow sector of this trough. By the afternoon,
expect temperatures area-wide to get into the middle to upper 70s,
with a smattering of lower 80 degree temperatures. Dewpoints will
also get into the lower to perhaps middle 60s, which will cause the
atmosphere to demonstrate some very high instability. Expect ML CAPE
values to get into the 2000 to 3000 J/kg range this afternoon. As
the surface trough moves eastward eventually a cold front will drop
into NW Missouri, then eventually across the I-70 corridor, into
central and southern Missouri through the overnight hours. Deep
layer shear will be ample, with 0-6 km bulk shear vectors generally
out of the east around 30 to 40 kts. The main key with respect to
convective mode will be the orientation of the deep layer shear with
the orientation of the SW/NE oriented cold frontal boundary. Overall
the orientation does look to be more parallel than perpendicular so
overall storm mode should be a bit on the messy side, with new
updraft formation running along the boundary, initiating a line of
thunderstorms or multiple clusters of thunderstorms. There is a bit
of a perpendicular component to the low level boundary, so at least
initially there will be a chance for some organized discreet cells.
Given the high instability and good deep layer shear some isolated
supercells will be possible. Also playing into the hazards will be
the stiff low level jet, which will be racing into the area around
sunset and into the evening. This will act to elongate hodographs,
especially with respect to low level shear and effective SRH. Model
projections for effective SRH will start out around 100-200 m2/s2 at
onset of convection, but will increase to around double that by
sunset once the low level jet kicks in. This would act to not only
make discreet cells dangerous, but also bring in the potential for
QLCS tornado potential after dark as the line moves through Kansas
City and points east/south of the KC Metro. Right now the most
evident area for potential tornadoes looks to be across EC Kansas
where the surface low will keep afternoon and evening low level
winds backed more so than areas across the immediate forecast zones.
Expect storms to be pushing eastward through the overnight hours,
and eventually getting east and south of the immediate forecast area
by 15z, likely sooner for points N and W. Perhaps a secondary
concern today will be the potential for flash flooding. As mentioned
earlier, deep layer shear vectors will run essentially parallel to
the boundary, so a congealed line of storms will be the likely end-
game convective mode. Given the stout low level jet advecting
moisture northward and PWAT's around 1.5 inches it will be possible
to see at least scattered occurrences of flash flooding. What may be
making this event a marginal flash flooding event will be the high
flash flood guidance provided by the MBRFC, which indicates roughly
2 to 4 inches of rain over 3 hours being possible before high impact
flash flooding takes place. While widespread flash flooding isn't
necessarily expected, the efficient rain making potential for this
line of storms made flash flooding a noteworthy enough concern to
issue a flash flood watch through Friday morning.

For Friday, the bulk of the precipitation looks to remain well south
of the forecast area, mainly across southern Kansas and Southern
Missouri, while the surface ridge noses into the area and pushes the
better moisture toward the I-44 corridor. Temperatures may be a bit
cooler, given the northeast winds through the day, but expect
temperatures to still be on the comfortable side. This changes by
Saturday as the warm front lifts back to the north. This will put
the area back into the warm/muggy sector for Saturday. Initial
morning thunderstorms will be possible as the warm air advection
kicks back in. Then for the afternoon, perhaps another round of
stronger convection as another boundary pushes into the area. While
some storms on Saturday could be on the strong side, it's too early
to know exactly how the multiple rounds of convection in the
meantime will affect anything that could happen on Saturday. That
being said, it does look like this round of storms may scour out of
the area the deep moisture, and we could see a bit of a lull in the
action for Sunday and the early part of next week. Indications in
the extended then become notable for another reloading of the
warm/moist sector across the area, with perhaps mid level ridging
through the week being replaced by upstream troughing and SW flow
aloft over the forecast area by late next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 612 AM CDT THU MAY 14 2020

Ongoing showers and thunderstorms will soon becoming to an end,
then comes a lull for a few hours before the next round of
thunderstorms forms this afternoon and evening. This evening round
of thunderstorms are expected to be strong, with some large hail
being possible, as well as gusty winds and heavy rain. This
activity should move away from the terminals shortly after sunset,
with VFR/MVFR conditions to follow through the overnight hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from this evening through Friday morning for
     KSZ057-060.

     Flash Flood Watch from this evening through Friday morning for
     KSZ103>105.

MO...Flash Flood Watch from this evening through Friday morning for
     MOZ038>040-043>046-053-054.

     Flash Flood Watch from this evening through Friday morning for
     MOZ021-022-028>030-037.

     Flash Flood Watch from this evening through Friday morning for
     MOZ016-017-023>025-031>033.

&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, May 14, 5:03 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Thu May 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Thu May 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms possible today and tonight large hail,
damaging winds, and flash flooding will be the primary threats,
however a tornado or two are also possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong thunderstorms expected Friday south of the KC Metro area
across our southwestern counties with hail and strong winds the
primary threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:56 AM CDTSpecial Weather StatementEAXBuchanan49 min
May 14, 3:11 AM CDTSpecial Weather StatementEAXCaldwell, Clinton49 min
May 14, 3:20 AM CDTFlash Flood WatchEAXAdair, Bates, Caldwell, Carroll, Cass, Chariton and 21 more25 hr
May 14, 10:25 AM CDTRiver Flood WarningEAXJohnson, Pettis61 hr
May 14, 10:25 AM CDTRiver Flood WarningEAXCooper, Saline4 days
May 14, 10:25 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
May 14, 4:47 PM CDTSpecial Weather StatementEAXNodaway28 min
May 14, 5:11 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth44 min
May 14, 6:12 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth33 min
May 14, 6:39 PM CDTAreal Flood AdvisoryEAXNodaway, Worth5 hr
May 14, 6:43 PM CDTSpecial Weather StatementEAXHarrison, Nodaway, Worth47 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.